Rheumatology Expert Witness Comments on Prednisone Treatment


Rheumatology expert witnessThis case involves a thirty-four-year-old female who experienced joint stiffness, skin nodules, weight loss, and fever. An x-ray of her hands revealed significant joint deformity and bone erosion. Laboratory work revealed that she had elevated levels of rheumatoid factor, anti-cyclic citrullinated peptide (anti-CCP) antibodies, and an elevated erythrocyte sedimentation rate (ESR). Her rheumatologist diagnosed her with rheumatoid arthritis, a systemic autoimmune disease. She was prescribed prednisone, a steroid, which helped to reduce inflammation. During a follow-up appointment, she told her physician that her joint symptoms had improved but she had difficulties falling asleep at night. Additionally, she did not mentally feel herself and thought that she had gained some weight. Her physician reassured her that this was the extent of side effects that she would experience and they would improve. Two months later, she returned to her rheumatologist with complaints of central obesity, purple stretch marks, as well as increased thirst and urination. Her blood glucose level was 210 mg/dL on laboratory work. Her physician explained that she most likely developed Cushing’s syndrome and diabetes mellitus as a result of steroid treatment. He recommended that she no longer take the medication and abruptly stopped the steroids. He prescribed her another anti-inflammatory medication. One month later, the woman went to the emergency room because she experienced muscle weakness, fatigue, nausea, and vomiting. She was also found to have a very low blood pressure and cardiovascular collapse. The emergency medicine physician diagnosed her with adrenal insufficiency secondary to her steroids being abruptly discontinued. She was maintained on prednisone again to prevent further adrenal damage.

Question(s) For Expert Witness

  • 1. Did this rheumatologist follow the standard of care when prescribing steroids, and what should have been done to prevent these medical conditions from developing?

Expert Witness Response

This rheumatologist did not warn this patient about all the potential side effects of prednisone therapy. Most importantly, once the side effects did develop, he improperly withdrew the medication. Some side effects and medical conditions associated with steroid therapy include immunosuppression, diabetes mellitus, skin bruising and fragility, osteoporosis, Cushing’s syndrome, impaired memory and attention, muscle breakdown, anovulation, glaucoma, and cataracts. One major side effect of abruptly stopping steroid therapy is adrenal insufficiency. This physician failed to taper the dose of steroids when discontinuing them, which then resulted in adrenal insufficiency. This condition occurs when the adrenal glands fail to produce steroid hormones such as cortisol and aldosterone. These patients will typically present with hypoglycemia, dehydration, weight loss, disorientation, weakness, fatigue, hypotension, cardiovascular collapse, muscles, nausea, vomiting, and diarrhea. Steroid therapy should be continued when this occurs.

RELATED EXPERT WITNESSES

Post Tags